Over-the-counter analgesics, such as salicylates (ASA) and acetaminophen, can result in fatal overdose, but early identification of toxicity and initiation of appropriate treatment can significantly reduce mortality from these exposures. Nonsteroidal anti-inflammatory drug (NSAID) overdoses are rarely fatal and typically require only supportive care.
The features of aspirin (ASA) toxicity are summarized in Table 106-1. Clinical symptoms of acute toxicity include hyperthermia, tachypnea, and altered mental status. Chronic or “therapeutic” (repeated dose) poisonings are generally more serious and associated with higher mortality than acute overdoses, and are typically encountered in elderly patients with multiple medical problems. Chronic toxicity develops at lower drug levels compared to acute overdoses. The duration of symptoms is often prolonged and there may be a delay in diagnosis because the clinical picture is similar to that of infection. Consider chronic salicylism in any patient with unexplained nonfocal neurologic and behavioral abnormalities, especially with coexisting acid-base disturbance, tachypnea, dyspnea, or noncardiogenic pulmonary edema. Patients taking carbonic anhydrase inhibitors to treat glaucoma are at increased risk for chronic salicylism.
Table 106-1 Severity Grading of Salicylate Toxicity in Adults |Favorite Table|Download (.pdf)
Table 106-1 Severity Grading of Salicylate Toxicity in Adults
|Acute ingestion (dose)||<150 milligrams/kilogram||150 to 300 milligrams/kilogram||>300 milligrams/kilogram|
|End-organ toxicity||Tinnitus||Tachypnea||Abnormal mental status|
|Dizziness||Diaphoresis||Acute lung injury|
In children, acute ASA overdoses generally present within hours of ingestion. Children younger than 4 years of age tend to develop early metabolic acidosis (pH <7.38), whereas children older than 4 years usually manifest a mixed acid-base disturbance as seen in adults.
Diagnosis and Differential
ASA toxicity is a clinical diagnosis made in conjunction with the patient's acid-base status. Respiratory alkalosis with an anion-gap metabolic acidosis, and hypokalemia are the classic features of this poisoning. ASA blood concentrations correlate poorly with toxicity, and relying on drug levels as a measure of toxicity is the most common pitfall in the management of ASA overdose.
Check bedside glucose determination in all patients with altered mental status. Additional laboratory studies include electrolytes, blood urea nitrogen (BUN), creatinine, complete blood count (CBC), prothrombin time (PT), ASA level, acetaminophen level (to exclude coingestion), and venous blood gas. Hypoglycemia or hyperglycemia may be seen with severe or chronic toxicity.
The differential diagnosis of ASA toxicity includes diabetic ketoacidosis, sepsis, meningitis, acute iron poisoning, caffeine overdose, theophylline toxicity, and Reye syndrome.
Emergency Department Care and Disposition
Institute cardiac monitoring and support the ABCs. Establish intravenous (IV) or intraosseous (IO) access early. Careful airway management is critical in ASA-poisoned patients: a sudden drop in serum pH due to respiratory failure can precipitously worsen ASA toxicity, and careful ventilation guided by acid-base status is essential in the intubated patient. Respiratory acidosis frequently occurs shortly after a mechanical ventilator is set to ...
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.